Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS La Crosse, WI

August 28, 2018Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2018, 9:34 AM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 9:34 AM CDT (14:34 UTC)
Expired
Aug 28, 2018, 10:15 AM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 9:50 AM CDTHAIL 2Saint Lucas, IADELAYED REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Aug 28, 9:52 AM CDTHAIL 1.751 E Waucoma, IA
Aug 28, 10:10 AM CDTHAIL 0.5Ossian, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS53 KARX 281434
SVRARX
IAC065-191-281515-
/O.NEW.KARX.SV.W.0094.180828T1434Z-180828T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
934 AM CDT TUE AUG 28 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Fayette County in northeastern Iowa...
  Southern Winneshiek County in northeastern Iowa...

* Until 1015 AM CDT.

* At 934 AM CDT, a severe thunderstorm was located over Waucoma, or
  12 miles northwest of West Union, moving east at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. At 928 AM CDT, golf ball size 
           hail was reported near New Hampton. This storm also has a 
           history of blowing down trees.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  West Union and Calmar around 945 AM CDT.
  Ossian around 950 AM CDT.
  Clermont and Elgin around 955 AM CDT.

Other locations impacted by this severe thunderstorm include
Castalia, St. Lucas, Jackson Junction, Festina and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9208 4321 9208 4321 9161 4291 9161
TIME...MOT...LOC 1434Z 267DEG 46KT 4307 9202 

HAIL...1.75IN
WIND...60MPH
 
$$

CA
1 follow-up statement
219 
WWUS53 KARX 281454
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
954 AM CDT TUE AUG 28 2018

IAC065-191-281515-
/O.CON.KARX.SV.W.0094.000000T0000Z-180828T1515Z/
Fayette IA-Winneshiek IA-
954 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHERN FAYETTE AND SOUTHERN WINNESHIEK COUNTIES...

At 953 AM CDT, a severe thunderstorm was located near Ossian, or 9
miles northeast of West Union, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 952 AM CDT was reported just 
         east of Waucoma. This storm also has a history of producing 
         wind damage to trees and power lines.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Fayette and southern Winneshiek Counties, including the
following locations... Castalia, St. Lucas, Jackson Junction, Festina
and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4291 9208 4321 9208 4321 9161 4291 9161
TIME...MOT...LOC 1453Z 266DEG 44KT 4308 9174 

HAIL...1.75IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:53 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 6:53 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018

IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 9:08 AM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
908 AM CDT Tue Aug 28 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ096-WIZ041>044-053>055-061-291200-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging
winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce large hail and damaging wind
this morning, with additional storms expected this afternoon.
Locally heavy rain is also a threat, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Occasional storm spotter activation is expected today.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Aug 28, 8:48 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     1 W ROCKFORD            43.05N 92.97W
08/28/2018  E50 MPH          FLOYD              IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Aug 28, 8:49 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             NORA SPRINGS            43.14N 93.01W
08/28/2018  E0.75 INCH       FLOYD              IA   FIRE DEPT/RESCUE

            DIME SIZED HAIL REPORTED

&&

SHEA
Local storm report, Aug 28, 8:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             MARBLE ROCK             42.96N 92.87W
08/28/2018  M1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0854 AM     HAIL             2 N MARBLE ROCK         42.99N 92.87W
08/28/2018  M1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 28, 9:13 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HAIL             CHARLES CITY            43.07N 92.68W
08/28/2018  M0.50 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 28, 9:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             3 W NEW HAMPTON         43.06N 92.37W
08/28/2018  M1.75 INCH       CHICKASAW          IA   EMERGENCY MNGR

&&

SHEA
Local storm report, Aug 28, 9:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             NEW HAMPTON             43.06N 92.31W
08/28/2018  M1.00 INCH       CHICKASAW          IA   BROADCAST MEDIA

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:04 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard86 min
Aug 28, 8:27 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell48 min
Aug 28, 8:50 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell40 min
Aug 28, 9:19 AM CDTSevere Thunderstorm WarningARXChickasaw26 min
Aug 28, 10:08 AM CDTSevere Thunderstorm WarningARXAllamakee, Clayton33 min
Aug 28, 10:16 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek14 min
Aug 28, 11:42 AM CDTSpecial Weather StatementARXChickasaw33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.